Huge lips after 1 syringe of Juvederm. Any suggestions? (photos)

I told the doctor that I wanted a natural look. My lips look absolutely massive, pictures don't really show it. It's been a day and a half and my lips are tight and sore, and very swollen above my actual lip (which in turn has made my lips lower and further from my nose on my face- almost a sagging look). I hate them, and feel embarrassed to be seen. I have been icing my lips since the procedure. Do you think it the doctor just put in too much filler, or will it most likely go down a lot?

Doctor Answers 11

Huge lips after 1 syringe of Juvederm. Any suggestions?

 Hi, I have performed many lip augmentation procedures using dermal fillers or lip implants for over 30 years.  Following the beauty principles outlined in my book on face and body beauty, the upper lip should be approximately 75 % the size of the lower lip for the lips to appear balanced. The lips can be augmented using a dermal filler or a Permalip implant for a permanent enhancement. From the photos, the majority of the size difference appears to be swelling as 1 syringe of Juvederm wouldn't be capable of providing that degree of augmentation to the lips.  You should contact the MD that performed the lip augmentation for specific instruction but we tell our "lip filler" patient to use ice therapy to decrease any unwanted swelling. 

Dermal filers and lip implants offer far more reliable volume to augment the lips than permanent fillers or fat injections that are also associated with increased, unwanted, side effects.

Hope this helps.


Beverly Hills Facial Plastic Surgeon
4.6 out of 5 stars 24 reviews

Lip Swelling After Juvederm Injection

Dear rm007:

Lip swelling immediately after augmentation with fillers is not uncommon.  It is important to use cold compress for the first 1-2 days, 5-10 minutes every 30-60 minutes to assist with quicker reduction of the swelling.  The swelling of the lip should subside by day 7.  Please see your physician for re-assessment 1-2 weeks after the injection.  Best wishes.

Huge lips after 1 syringe of Juvederm. Any suggestions?

Hi AR, it is too early to know what your ultimate result will be. Most likely some of the swelling will go down. I would wait at least 7 days before returning to your doctor. If you do not like your lips after 7 days, you can get the filler reversed by using a product call Hyelenex.  Hyelenex can take out some of the Juvederm and make you more happy with your appearance. Limit your exercise. Continue icing your lips, take arnica, and sleep on your back for the next week or so while you are still healing. Good luck, Dr. Downie

Jeanine B. Downie, MD
Montclair Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Juvederm for Lip Augmentation

It is most likely that the swelling will continue to go down. If you remain unhappy with the size, there is a medicine that can be injected into the lips to get rid of the Juvederm.

Lip swelling after Jevederm

Thank you for your question. It is still too early to tell what your final result will look like. I tell my patients lips tend to swell and possibly bruise quite a bit with filler treatments. It may take another two weeks or so for the all of the swelling to go down. Have your physician injector reassess you at  that point. If you are still not happy, they should be able to dissolve what was injected with hyaluronidase. Best of luck to you! 

Alix J. Charles, MD
Hinsdale Dermatologic Surgeon
5.0 out of 5 stars 6 reviews

Juvederm swelling after 1 day

This should settle down in the next few days. It takes about 10 days for the filler to get to it's long term look. At this point, elevate on 2-3 pillow when sleeping and avoid strenuous activity until it settles down.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Swelling/Lip Filler--Lip Augmentation with Fillers (Restylane, Juvederm) or Lip Implant or Fat

This is most likely swelling and can take a few weeks to subside. If you're still unhappy with your result you can have it dissolved with hyaluronidase. If you still want a fuller look, but don't want to use fillers, I suggest lip implants or fat. See an expert. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

The swelling will go down

If you just had 1 syringe placed in the lips, this is a reasonable amount. What you are seeing is primarily the swelling.  Be patient and the swelling will subside over the next 24 to 48 hours .  It can take 2 weeks for the final result to materialize.  Often times, once the swelling goes down, clients actually want more fillers.  Rest assured this is just swelling

Hardik Soni, MD
Summit Emergency Medicine Physician
5.0 out of 5 stars 22 reviews

Swelling after juvederm in the lips

Thank you for your question and attaching pictures. Without knowing how many syringes were injected, it is difficult to tell if “too much” was injected. It is normal to have swelling and inflammation after lip injections which it appears is the case. Most of the time it is better within a few days, but some people it takes 7-10 days. If you were my patient I would prescribe prednisone (a steroid) for a day or so. Another good over-the-counter solution is Benadryl. This should take the swelling down more quickly. The cool compresses should help as well. My suggestion would be to contact your injector and see what their protocol is in this situation. If you are really disappointed with your final result, the filler can be dissolved. Be patient and good luck.

Huge lips after 1 syringe of Juvederm. Any suggestions?

Hello, and thanks for your question. Post-filler swelling can take 1-2 weeks to fully subside, so it may be early to assess your final result. If you are not pleased with your final result, the product can be dissolved with injection of an enzyme called hyaluronidase. To maximize the likelihood of a favorable outcome, I recommend that you only get treated by an expert. Hope this opinion is helpful to you. Best of luck, Dr. Frucht.   

Corey Frucht, MD, PhD
Santa Barbara Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.